Arizona, 2014Flash Flooding in Arizona, September 4, 2014
September 4, 2014 · NWS TWC · 2 events in 2 counties and zones
Mid level high pressure was centered over eastern Texas with a trough axis extending from southern Manitoba southwestward into northern California. Hurricane Norbert was located south of the tip of Baja California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid level high pressure was centered over eastern Texas with a trough axis extending from southern Manitoba southwestward into northern California. Hurricane Norbert was located south of the tip of Baja California. Blended total precipitable water amounts were near 1.35 near the international border, with a weak disturbance departing southeast Arizona toward the north. Clear skies behind this disturbance allowed sufficient surface heating for showers and thunderstorms to initiate during the afternoon hours with heavy rain and flash flooding occurring near the International Border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 4, 2:35 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 4, 2:35 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST THU SEP 4 2014
.SYNOPSIS...THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH FRIDAY
FOLLOWED BY A SIGNIFICANT ENHANCEMENT OF RAINFALL THIS WEEKEND.
PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK.
EXPECT ABOVE AVERAGE TEMPERATURES TODAY FOLLOWED BY MARKEDLY COOLER
DAYTIME TEMPERATURES THIS WEEKEND.
&&
.DISCUSSION...NO BIG CHANGES TO THE FORECAST ON THE AFTERNOON
PACKAGE AS MODELS WERE IN GOOD AGREEMENT WITH DEEPER MOISTURE MOVING
INTO ARIZONA THIS WEEKEND. BASED ON NHC FORECAST...NEARBY HURRICANE
NORBERT WILL LIKELY NOT HAVE A DIRECT IMPACT ON THE WEATHER IN
SOUTHEAST ARIZONA AS IT TRACKS PARALLEL TO THE BAJA PENINSULA AND
WEAKENS OFF THE COAST OF NORTHERN BAJA AND SOUTHERN CALIFORNIA ON
MONDAY. THE MAIN CONTRIBUTION FROM NORBERT WILL BE TO FOCUS THE
MOISTURE TRANSPORT UP THE GULF OF CALIFORNIA INTO DESERT SOUTHWEST
THROUGH THE WEEKEND. SREF SHOWED MEAN PWATER VALUES OF 2 INCHES OR
MORE NOISING INTO SOUTHWEST ARIZONA BY SATURDAY EVENING AS NORBERT
APPROACHES THE BAJA SPUR. THAT SAID...ACCUMULATED RAINFALL AMOUNTS
WILL BE RATHER SIGNIFICANT FOR THIS REGION WITH LOCALIZED TOTALS ON
THE ORDER OF 3 TO 5 INCHES BY LATE MONDAY. THE AREAS OF MOST CONCERN
WILL BE ACROSS CENTRAL PIMA COUNTY EASTWARD THROUGH SANTA CRUZ AND
THE SOUTHERN ONE-HALF OF COCHISE COUNTY. RAIN WILL BE PARTICULARLY
HEAVY IN THE MOUNTAINS OF EAST-CENTRAL AND SOUTHEAST ARIZONA THIS
WEEKEND INTO MONDAY. THEREAFTER...A PRONOUNCED DRYING TREND CAN BE
ANTICIPATED TUESDAY INTO THURSDAY AS A WEST TO NORTHWESTERLY FLOW
PATTERN EVOLVES OVER THE REGION.
DAYTIME TEMPERATURES WILL COOL OFF SEVERAL DEGREES WITH THE
ANTICIPATED CLOUDINESS AND RAIN THE NEXT SEVERAL DAYS. THIS COOLING
WILL BE TEMPORARY THOUGH...AS THE DRYING TREND WILL AID IN THE
REBOUND OF TEMPERATURES BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...VALID THRU 06/00Z.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THRU 05/04Z THEN
BECOMING ISOLATED. CLOUD CEILINGS GENERALLY 09-12 KFT AGL WITH
MULTIPLE LAYERS ABOVE. SURFACE WIND GENERALLY VARIABLE LESS THAN 10
KTS EXCEPT FOR LOCAL STRONG AND GUSTY SFC WINDS NEAR ANY SHOWERS OR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...MOISTURE WILL CONTINUE TO SPREAD FARTHER NORTH
THROUGH FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
EACH AFTERNOON AND EVENING AND ISOLATED CONVECTION THROUGH EACH
NIGHT. A FURTHER INCREASE IN MOISTURE WILL THEN RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. THE
MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL BE A POTENTIAL
FOR HEAVY RAINFALL AND LOCAL FLOODING THROUGH THIS PERIOD. 20-FOOT
WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. HOWEVER...GUSTY
OUTFLOWS ASSOCIATED WITH THE THUNDERSTORMS WILL OCCUR THROUGH THIS
WEEKEND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 4, 2:13 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST THU SEP 4 2014
AZZ507-513-042200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
213 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES UNTIL 300 PM MST...
AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA.
LAT...LON 3157 11013 3148 11022 3146 11040 3161 11048
3172 11027
TIME...MOT...LOC 2113Z 324DEG 3KT 3158 11032Special weather statement, Sep 4, 2:31 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST THU SEP 4 2014
AZZ503-504-507-513-042215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
231 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...NORTHEASTERN
SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 315 PM
MST...
AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF HUACHUCA CITY...OR 22 MILES
SOUTHEAST OF GREEN VALLEY...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...SONOITA...ELGIN...PATAGONIA
AND CANELO.
LAT...LON 3151 11043 3152 11089 3173 11098 3180 11054
TIME...MOT...LOC 2131Z 346DEG 5KT 3171 11068
Special weather statement, Sep 4, 4:12 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST THU SEP 4 2014
AZZ502-505-042345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
412 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 445
PM MST...
AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ARIZONA CITY...OR 20 MILES
SOUTH OF CASA GRANDE. THIS STORM WAS NORTHEAST AT 10 TO 15 MPH.
WIND GUSTS UP TO 50 MPH AND LOCAL AREAS OF BLOOWING DUST ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.
LAT...LON 3273 11168 3277 11160 3263 11158 3251 11161
3251 11189 3271 11192
TIME...MOT...LOC 2311Z 180DEG 0KT 3260 11182Special weather statement, Sep 4, 4:40 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU SEP 4 2014
AZZ502-503-515-050030-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
440 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 530 PM
MST...
AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 27 MILES SOUTH OF SELLS...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...BIG FIELDS...COWLIC...
VAMORI...ARTESA...TOPAWA...SAN MIGUEL...CHOULIC...NEWFIELDS...SOUTH
KOMELIK...SASABE...FRESNAL CANYON AND LITTLE TUCSON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3173 11238 3176 11242 3198 11202 3183 11151
3148 11155
TIME...MOT...LOC 2339Z 258DEG 17KT 3155 11201Special weather statement, Sep 4, 5:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST THU SEP 4 2014
AZZ502-050030-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
504 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 530 PM
MST...
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SANTA ROSA...OR 16 MILES
NORTH OF SELLS...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...COMOBABI...SIL NAGGIA...SANTA
ROSA RANCH AND SAN ISIDRO.
LAT...LON 3234 11170 3215 11164 3198 11168 3206 11202
3225 11208
TIME...MOT...LOC 0004Z 257DEG 12KT 3215 11193Flash Flood, Santa Cruz
- When
- September 4, 5:45 PM MST to 7:00 PM MST
- Where
- Santa Cruz County, 3.03 mi WNW of Rio Rico to 2.35 mi SSW of Carmen
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.510, -111.030
Heavy rain caused flash flooding along Peck Canyon. Two males were rescued from Peck Canyon just outside of Rio Rico. Neither were injured.
Flash Flood, Pima
- When
- September 4, 6:30 PM MST to 9:00 PM MST
- Where
- Pima County, 2.57 mi ENE of Arivaca to 4.73 mi ENE of Arivaca
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.584, -111.290
Heavy rain of over two inches in less than two hours flooded parts of Arivaca Road, causing it to be closed to traffic.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542427, 542428.